Stevens-Johnson Syndrome and Its Manifestation in Oral Cavity


Authors: J. Vokurka 1;  Fassmann. A. 1;  S. Zgažarová 2;  P. Augustín 1;  L. Izakovičová Hollá 1,3;  J. Vaněk 1
Authors‘ workplace: Stomatologická klinika LF MU a FN u sv. Anny, Brno, 21. dermatovenerologická klinika LF MU a FN u sv. Anny, Brno, 3Ústav patologické fyziologie LF MU, Brno 1
Published in: Česká stomatologie / Praktické zubní lékařství, ročník 110, 2010, 3, s. 39-44
Category: Case Report

Overview

Stevens-Johnson syndrome (SJS) is a disease with typical dermal and mucosal manifestations. The etiology is multifactorial. The characteristic skin manifestation is the occurrence of brick-red stains or papular dermatitis with central decrease, sc. iris form. In the efflorescence center blebs are formed. The mucosa of oral cavity displays planar erosions which originate from ripping off the blebs by mastication movements.

At the periodontology ward of Stomatology Clinic Medical Faculty MU and FNBUSA in Brno the authors examined a nineteen-year patients with hemorrhagic crusts on the lips and erosions with exudation and fibrin cover, which occurred on the buccal mucosa. The tongue became swollen with edema with intensified white coating and later impressions of teeth. The patient suffered form increased salivation and pains during food intake and impossibility to maintain oral hygiene, being weakened and dehydrated. Two days later skin efflorescence occurred in the area of knees, loins and glans penis. The manifestations in oral cavity were treated at the periodontology ward and the patient was sent to hospitalization at the 1st Dermatovenerology Clinic Medical Faculty MU and FNBUSA in Brno.

The case report presents the etiology, clinical course, diagnostics and therapy of the disease.

Key words:
Stevens-Johnson syndrome (SJS) - Erythema exsudativum multiforme (Hebrae) - SCAR - iris - corticoids - IVIG - cyclosporin


Sources

1. Araki, Y., Sotozono, C., Anatomi, T., Ueta, M., Yokoi, N., Ueda, E., Kishimoto, S., Kinoshita, S.: Successful treatment of Stevens-Johnson syndrome with steroid pulse therapy at disease onset. Am. J. Ophthalmol., roč. 147, 2009, s. 1004-1011.

2. Aurelian, L., Ono, F., Burnett, J.: Herpes simplex virus (hsv)-associated erythema multiforme (haem): A viral disease with an autoimmune component. Dermatol. Online J., roč. 9, 2003, s. 1.

3. Bastuji-Garin, S., Rzany, B., Stern, R., Sudar, N., Naldi, L., Roujeau, J.: Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch. Dermatol., roč. 129, 1993, s. 92-96.

4. Caproni, M., Torchia, D., Schincaglia, E., Volpi, W., Frezzolini A., Schena D., Marzano A., Quaglino P., De Simone C., Parodi A., Barletta E., Fabbri P.: The cd40/cd40 ligand system is expressed in the cutaneous lesions of erythema multiforme and Stevens- Johnson syndrome/toxic epidermal necrolysis spectrum. Br. J. Dermatol., roč. 154, 2006, s. 319-324.

5. French, L., Trent, J., Krdel, F.: Use of intravenous immunoglobulin in toxic epidermal necrolysis and Stevens-Johnson syndrome: Our current understanding. Int. Immunopharmacol, roč. 6, 2006, s. 543-549.

6. Fromowitz, J., Ramos-Caro, F., Flowers, F.: Practical guidelines for the management of toxic epidermal necrolysis and Stevens-Johnson syndrome. Int. J. Dermatol., roč. 46, 2007, s. 1092-1094.

7. Chave, T. A., Mortimer, N. J., Sladden, M. J., Hall, A. P., Hutchinson, P. E.: Toxic epidermal necrolysis: Current evidence, practical management and future directions. British Journal of Dermatology, roč. 153, 2005, s. 241-253.

8. Chung, W., Hung, S., Hong, H., Hsih, M., Yang, L., Ho, H., Wu, J., Chen, Y.: Medical genetics: A marker for Stevens-Johnson syndrome. Nature, roč. 428, 2004, s. 486.

9. Izakovičová Hollá, L., Fassmann, A., Kupletová, M., Sazmová, V.: Papillon-Lefevre syndrom: kazuistika. Praktické zubní lékařství, roč. 57, 2009, s. 31-36.

10. Khalili, B., Bahna, S.: Pathogenesis and recent therapeutic trends in Stevens-Johnson syndrome and toxic epidermal necrolysis. Ann Allergy Asthma Immunol., roč. 97, 2006, s. 272-280.

11. Lam, N., Yang, Y., Wang, L., Lin, Y., Chiang, B.: Clinical characteristics of childhood erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis in taiwanese children. J. Microbiol. Immunol. Infect, roč. 37, 2004, s. 366-370.

12. Le Clech, L., Delaire, S., Boumsell, L., Bagot, M., Bourgault-Villada, I., Bensussan, A., Roujeau, J.: Blister fluid t lymphocytes during toxic epidermal necrolysis are functional cytotoxic cells which express human natural killer (nk) inhibitory receptors. Clin. Exp. Immunol., roč. 119, 2000, s. 225-230.

13. Levi, N., Bastuji-Garin, S., Mockenhaupt, M., Roujeau, J. C., Flahault, A., Kelly, J. P., Martin, E., Kaufman, D. W., Mason, P.: Medications as risk factors of Stevens-Johnson syndrome and toxic epidermal necrolysis in children: A pooled analysis. Pediatrics, roč. 123, 2009, s. 297-304.

14. Locharernkul, C., Loplumlert, J., Limotai, C., Korkij, W., Desudchit, T., Tongkobpetch, S., Kangwanshiratada, O., Hirankarn, N., Suphapeetiporn, K., Shotelersuk, V.: Carbamazepine and phenytoin induced Stevens-Johnson syndrome is associated with hla-b*1502 allele in thai population. Epilepsia, roč. 49, 2008, s. 2087-2091.

15. Lonjou, C., Borot, N., Sekula, P., Ledger, N., Thomas, L., Halevy, S., Naldi, L., Bouwes-Bavinck, J., Sidoroff, A., de Toma, C., Schumacher, M., Roujeau, J., Hovnanian, A., Mockenhaupt, M.: A european study of hla-b in Stevens-Johnson syndrome and toxic epidermal necrolysis related to five high-risk drugs. Pharmacogenet Genomics, roč. 18, 2008, s. 99-107.

16. Man, C., Kwan, P., Baum, L., Yu, E., Lau, K., Cheby, A., Ng, M.: Association between hlab* 1502 allele and antiepileptic drug-induced cutaneous reactions in han chinese. Epilepsia, roč. 48, 2007, s. 1015-1018.

17. Miller, J.: Of race, ethnicity, and rash: The genetics of antiepileptic drug-induced skin reactions. Epilepsy Curr, roč. 8, 2008, s. 120-121.

18. Mockenhaupt, M., Vinouc, C., Dunant, A., Naldi, L., Halevy, S., Bouwes Bavinck, J., Sidoroff, A., Schneck, J., Roujeau, J., Flahault, A.: Stevens-Johnson syndrome and toxic epidermal necrolysis: Assessment of medication risks with emphasis on recently marketed drugs. The euroscar-study. J. Incest. Dermatos., roč. 128, 2008, s. 35-44.

19. Mulvey, J., Padowitz, A., Lindley-Jones, M., Nickels, R.: Mycoplasma pneumonie associated with Stevens Johnson syndrome. Anaesth Intensive Care, roč. 35, 2007, s. 414-417.

20. Pereira, F., Mudgil, A., Rosmarin, D.: Toxic epidermal necrolysis. J. Am. Acad. Dermatol., roč. 56, 2007, s. 181-200.

21. Posada, S., Padial, A., Torres, M., Katorga, C., Leyva, L., Sanchez, E., Alvarez, J., Romano, A., Juarez, C., Blanca, M.: Delayed reactions to drugs show levels of perforin, granzyme b, and fas-l to be related to disease severity. J. Allergy Clin. Immunol., roč. 109, 2002, s. 155-161.

22. Qin, J., Chaturvedi, V., Denning, M., Choubey, D., Diaz, M., Nickoloff, B.: Role of nfkappab in the apoptotic-resistant phenotype of keratinocytes. J. Biol. Chem., roč. 274, 1999, s. 37957-37964.

23. Roujeau, J.: The spectrum of Stevens-Johnson syndrome and toxic epidermal necrolysis: A clinical classification. J. Incest. Dermatol., roč. 102, 1994, s. 28-30.

24. Roujeau, J., Kelly, J., Naldi, L., Rzany, B., Stern, R., Anderson, T., Auquier, A., Bastuji-Garin, S., Correia, O., Počati, F.: Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N. Engl. J. Med., roč. 333, 1995, s. 1600-1607.

25. Scully, C., Bagan, J.: Oral mucosal diseases: Erythema multiforme. Br. J. Oral Maxillofac. Surg., roč. 46, 2008, s. 90-95.

26. Stur, K., Karlhofer, F., Stingl, G.: Soluble fas ligand: A discriminating feature between drug-induced skin eruptions and viral exanthemas. J. Incest. Dermatol., roč. 127, 2007, s. 802-807.

27. Schneck, J., Fagot, J., Sekula, P., Sassolas, B., Roujeau, J., Mockenhaupt, M.: Effects of treatments on the mortality of Stevens-Johnson syndrome and toxic epidermal necrolysis: A retrospective study on patients included in the prospective euroscar study. J. Am. Acad. Dermatol., roč. 58, 2008, s. 33-40.

28. Tassaneeyakul, W., Jantararoungtong, T., Chen, P., Lin, P., Tiamkao, S., Khunarkornsiri, U., Chucherd, P., Konyoung, P., Vannaprasaht, S., Choonhakarn, C., Pisuttimarn, P., Sangviroon, A.: Strong association between hla-b*5801 and allopurinol-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in a thai population. Pharmacogenet Genomics, roč. 19, 2009, s. 704-709.

29. Ueta, M., Sotozono, C., Anatomi, T., Kojima, K., Hamito, J., Kinoshita, S.: Association of fas ligand gene polymorphism with Stevens-Johnson syndrome. Br. J. Ophthalmol., roč. 92, 2008, s. 989-991.

30. Viard, I., Wehrli, P., Bullani, R., Schneider, P., Holler, N., Salomon, D., Hunziker, T., Saurat, J. H., Tschopp, J., French, L. E.: Inhibition of toxic epidermal necrolysis by blockade of cd95 with human intravenous immunoglobulin. Science, roč. 282, 1998, s. 490-493.

Labels
Maxillofacial surgery Orthodontics Dental medicine
Login
Forgotten password

Don‘t have an account?  Create new account

Forgotten password

Enter the email address that you registered with. We will send you instructions on how to set a new password.

Login

Don‘t have an account?  Create new account